Missouri, 2003

Hail in Missouri, May 16, 2003

May 16, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 12:32 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 16, 12:32 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT FRI MAY 16 2003

...FLOODING POTENTIAL CONTINUES THROUGH TONIGHT...

FIRST BATCH OF WIDESPREAD RAIN HAS CLEARED THE FORECAST AREA EARLY
THIS AFTERNOON...WITH LATEST RADAR SHOWING ANOTHER ROUND OVER
NORTHERN ARKANSAS SPREADING INTO OUR SOUTHERN ZONES. WATER VAPOR
SHOWS UPPER LOW SPINNING OVER CENTRAL OK THIS AFTERNOON WITH
ACCOMPANYING SURFACE LOW PRETTY MUCH STACKED UNDERNEATH. VERY MOIST
AIRMASS CONTINUES TO ADVECT NORTHWARD SO NO LACK OF FUEL FOR STORMS
THROUGH TONIGHT. THEREFORE WILL KEEP FLOOD WATCH GOING FOR ALL
COUNTIES. BY SATURDAY 12Z...GFS AND ETA HAVE THE STACKED LOW
OVER AROUND NORTH CENTRAL TO NORTHWEST ARKANSAS. THIS SHOULD PLACE
HEAVIEST RAIN TO THE EAST OF OUR ZONES...SO DO NOT ANTICIPATE
EXTENDING TIMING OF THE FLOOD WATCH AT THIS TIME.

SINCE WE HAVE HAD SEVERAL HOURS WITHOUT PRECIP LATE MORNING INTO
EARLY AFTERNOON...THE LITTLE EXTRA HEATING WE GOT MAY GET US
UNSTABLE ENOUGH TO SEE SOME ISOLATED SEVERE STORMS. IN
ADDITION...SEVERE STORMS DEVELOPING OVER CENTRAL OKLAHOMA THIS
AFTERNOON MAY BE ABLE TO MAINTAIN INTENSITY AS THEY MOVE NORTHEAST
TOWARD THE OZARKS. SO HAVE LEFT MENTION OF SEVERE IN HAZARDOUS
WEATHER OUTLOOK.

WILL CONTINUE CHANCES OF PRECIPITATION INTO SATURDAY (LIGHTER
AMOUNTS EXPECTED) AS WRAP AROUND MOISTURE ON NORTH SIDE OF LOW
CONTINUES TO SPREAD OVER OUR COUNTIES. HAVE TAPERED OFF PRECIP
CHANCES FROM WEST TO EAST SATURDAY NIGHT.

MODELS CONTINUE WITH GOOD CONSISTENCY ON THE NEXT SYSTEM TO MOVE
INTO THE REGION LATE MONDAY AND TUESDAY. THIS SYSTEM APPEARS TO BE
FASTER MOVING THAT CURRENT STORM SYSTEM OVER THE AREA...WHICH SHOULD
LIMIT FLOOD THREAT. HOWEVER...WITH SATURATED CONDITIONS WILL HAVE TO
MONITOR FLOODING POTENTIAL.

LATER IN THE EXTENDED...FORECAST CONSISTENCY DROPS OFF RAPIDLY AS
GFS KICKS OUT MUCH PRECIP IN REGION OF SURFACE HIGH...AND LIKELY
EXTENDS PRECIP FIELD TOO FAR TO THE EAST WITH UPSLOPE SETTING UP
LATE WEDNESDAY INTO THURSDAY. FOR NOW WILL CONTINUE WITH DRY
FORECAST IN THE EXTENDED BUT WILL MONITOR TRENDS CLOSELY.

ALL GRIDS HAVE BEEN SENT AND PUBLISHED.

.AVIATION...

TAFS WILL CONTINUE TO CARRY PRECIP THROUGH THE NIGHT WITH LOWERING
CEILINGS AFTER SUNSET.

.SGF...
MO...FLOOD WATCH FOR TONIGHT ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TONIGHT ZONES KSZ073...KSZ097...KSZ101.

TERRY
Hazardous weather outlook, May 16, 2:40 PM CST, 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS...WIND
  GUSTS OVER 60 MPH...AND ISOLATED TORNADOES.

  HEAVY RAINFALL WITH AREAS OF FLOODING.

  AREAS AFFECTED AND TIMING:

  PERIODS OF THUNDERSTORMS WILL AFFECT THE ENTIRE MISSOURI OZARKS
  AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  SEVERE STORMS OVER NORTHEAST OKLAHOMA THIS AFTERNOON MAY BE ABLE
  TO MAINTAIN THEIR INTENSITY AS THEY MOVE INTO SOUTHWEST MISSOURI
  LATE THIS AFTERNOON INTO THE EVENING.

  OTHERWISE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
  TONIGHT AS A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM INTERACTS
  WITH ABUNDANT LOW LEVEL MOISTURE. THE MAIN THREAT TONIGHT WILL BE
  FROM VERY HEAVY RAINFALL AND FLOODING. ADDITIONAL RAINFALL AMOUNTS
  OF ONE TO TWO INCHES ARE EXPECTED...WITH LOCALLY HEAVIER AMOUNTS
  OF THREE OR MORE INCHES POSSIBLE. RAINFALL OF THIS MAGNITUDE
  FALLING ONTO ALREADY SATURATED GROUNDS WILL LIKELY LEAD TO
  SIGNIFICANT RUNOFF AND FLOODING IN LOW LYING AREAS AND ALONG
  STREAMS AND RIVERS.

  ADDITIONAL INFORMATION:

  A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE DAY
  ON SATURDAY...ESPECIALLY SOUTH AND EAST OF A BRANSON TO ROLLA
  LINE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
  THUNDERSTORMS THAT OCCUR.

  THE NEXT STORM SYSTEM SHOULD ARRIVE IN THE AREA LATE MONDAY NIGHT
  AND TUESDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED AT THAT
  TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
  TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Special weather statement, May 16, 2:53 PM CST, 15 minutes before
MOZ070-071-077>083-088>098-101>106-170300-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 396...IN
EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...DENT...
DOUGLAS...GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...
NEWTON...OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...
STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...NEOSHO...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
May 16, 3:08 PM CST
Where
Barry County, Eagle Rock
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -93.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357673.